Wednesday, May 09, 2007

Further illness update

The fun marches on.

So, about six months ago I got a really bad chest infection and went to the doctor, who prescribed me antibiotics and inhalers and steroids, and I took them, and the chest infection went away, but the hacking cough stayed. It was constant. It kept me awake at night, it woke me up in the morning. It made it impossible to work, read, or enjoy anything. It made me strain my back and neck from coughing. It was awful, in short. I went back to the doctor about it and was given more antibiotics and more inhalers and more steroids and it still didn't go away.

So then my doctor told me that it sounded like I had asthma, and she took blood to determine what I might be allergic to that could be making it worse. I moved all my stuff out of the upstairs office where the cats sleep to the kitchen, where everything is tiled; I considered putting in wooden floors. She gave me more inhalers, a steroid one and another one. Neither of them really did anything, but I carried on taking them anyway. The cough persisted.

I went back to the doctor last week, a month after the blood tests, to see if they had come back. They hadn't, but when she looked at my file to see if there was anything that could be done for me, she said "oh, you're taking Lisinopril for your blood pressure".
"Yes," I said. "You prescribed it for me because the Micardis was making me sick. The whirling head, the throwing up."
"Lisinopril can cause a dry, persistent cough," she said.

I almost cried. I almost hit her. I almost walked out of her office. But I didn't. Instead, I calmly pointed out to her that she had put me on this drug, and that since she had put me on it, I had spent almost €200 on inhalers to get rid of the cough, and had missed work, and been utterly wretched for six months. She apologised profusely and didn't charge me for the visit.

Now I'm on another drug. This one made me sick and dizzy for the first couple of days, but that seems to have stopped now. The doctor warned me that it will probably make my hands and feet swell up, and might make it hard to walk, which will be fun for me, considering I walk an hour and a half every day.

Stupid pharmaceuticals industry. Stupid genetics. I hate them both.

4 comments:

Queenie said...

Jesus effin' Christ. What kind of muppetry is this. Explaining contraindications to a patient is kind of basic medical activity, wouldn't you think? I would sue the cow, or at least threaten to anyway. At least you don't have to get rid of the cats now.... imagine if you had though...! I hope this new drug works out and the contras don't manifest.

Ammonite said...

Bah! No wonder your blood pressure is high. Mine rocketed just reading what you've been through.

FatB said...

What you should've said was: "Well Doc, YOUR prognosis is not good. I prescribe a combination of Smith and Wesson to be applied in one dose!"...or something.

mylescorcoran said...

Stupid, stupid doctor.

I hope things improve now you've switched medications.